Dannel Diaz Ruiz, MD1, Juan Carlos Santiago-Gonzalez, MD2, Jeandelize Soto Rosa, MD3 1Mayaguez Medical Center, Mayaguez, Puerto Rico; 2University of Puerto Rico School of Medicine, San Juan, Puerto Rico; 3Mayaguez Medical Center, Moca, Puerto Rico
Introduction: One of the corticosteroids uses is for patients with a prior allergic-like or unknown-type iodinated contrast reaction, receiving another iodinated contrast agent. Among the adverse effects of corticosteroids, cardiac arrhythmias have been reported to occur in 1% to 82% of patients receiving high doses of corticosteroids. Bradycardia is an uncommon event after corticosteroid administration and is often asymptomatic.
Case Description/Methods: 31-year-old female with medical history of structuring/fistulizing crohns disease (CD), with prior resection of 18 inches of the small bowel, admitted due to suspected obstructing sigmoid stricture on ct without contrast in an outpatient setting. As high suspicion of large bowel obstruction, ct enterography (CTE) was ordered. As the patient previously reported an allergy to contrast agents, described as facial edema and respiratory distress, she underwent a predication protocol with intravenous corticosteroids. The protocol consisted of methylprednisolone 40 mg IV 5 hours and 1 hour before contrast medium administration and diphenhydramine 50 mg IV. After protocol doses patient presented with asymptomatic bradycardia, averaging at 45 btm. Serial electrocardiograms demonstrated sinus bradycardia with no ischemic changes or other identifiable arrhythmias. The patient could not complete CTE, as she denied study before commencing due to a nausea episode. With telemetry placed, the patient was monitored, and bradycardia resolved over 24 hours. A second premedication protocol to prevent contrast-induced allergy was given in a second attempt to obtain the CTE. She presented with another episode of sinus bradycardia that resolved after 24 hours of observation. As a patient with no history of cardiovascular disease and no identifiable medication that could cause bradycardia, it was concluded that the patient experienced an episode of corticosteroid-induced bradycardia
Discussion: An exact etiology of corticosteroid-induced bradycardia has not been found, but there are proposed mechanisms. There have been 105 cases of bradycardia induced by corticosteroids in literature, and none reported in a patient with a history of CD. Therefore, this association may be underdiagnosed. Prompt detection of bradycardia in patients with CD, especially when leading up to surgery, is essential. More data and studies are needed to understand this adverse effect of corticosteroid use, particularly in patients with CD, considering the harmful development if not detected.
Disclosures: Dannel Diaz Ruiz indicated no relevant financial relationships. Juan Carlos Santiago-Gonzalez indicated no relevant financial relationships. Jeandelize Soto Rosa indicated no relevant financial relationships.
Dannel Diaz Ruiz, MD1, Juan Carlos Santiago-Gonzalez, MD2, Jeandelize Soto Rosa, MD3. P2721 - A Rare Case of Case of Steroid-Induced Bradycardia on a Patient With Crohn's Disease, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.